Like many girls in their 20s, I have been taking a hormonal birth control pill for a while now. I first started the pill when I was 17 years old and have never looked back since. But sometimes I wonder if I should. It isn’t revolutionary to assume that birth control can alter our emotions but how far can it permeate our lives?
When I first started taking birth control, it was almost liberating, I associated the new step in my daily routine with womanhood and maturity. This feeling quickly wore off when I began to notice changes in my mood and period. After a few months on the pill my period became foreign. I began to experience sporadic cramps and an inconsistent schedule. When I approached my doctor about the topic, she said I could change pill providers, but it may only do so much, as the pill is literally made to change your hormonal composition. From then on, I accepted the new version of my body and prevailed. However, 4 years later I reflect back on my younger self.
Having talked to my friends about their experiences and my own we unanimously agreed that in some way or another taking birth control has impacted our moods in a way we didn’t expect, nor do we enjoy. Prior to taking the pill the week of my period was not an emotional time; it did not impact my mood, nor did it dictate the things I wanted to do. Fast forward 4 years, during the same time of the month I feel like a different person. For a full week I feel completely drained of energy and irritable. I don’t want to hang out with my friends past 8pm, I am unmotivated to do my schoolwork and I feel like the worst version of myself. As dramatic as that description may sound, I am confident that it is one many girls my age can relate to.
The side effects and tribulations of oral contraceptive birth control are rarely contested when girls are deciding if they want to begin the pill. Doctors rarely indulge in other contraceptive options, such as IUDs, unless the patient independently brings them up. This is understandable as the pill option is the easiest to adapt to; there is rarely any follow up involved and, in a medical perspective, it rarely impacts your daily routine. Consequently, a change in mood and, sometimes, a change in your physical body is a small price to pay. But, to a 17-year-old who is still growing, the idea of a 10-pound weight gain, a change in mood and acne can be crippling and detrimental to their self-image. Especially with an adjustment period of (on average) 2 to 3 months, it can often feel like you are on the brink of experiencing the horror-story symptoms of the pill.
This is not to say that the pill is an unsustainable or bad option for birth control, but the baggage that comes with it is so widely accepted and undisputed. The normalization of this experience teaches young girls that to reap the benefits of birth control, such as prevention of pregnancy and, in some instances, the regulation of one’s period, one must be prepared to accept that the negative and personality altering side effects are a part of life.